Cardiac arrhythmias due to severe hypokalemia in a patient with classic Bartter disease.
ABSTRACT We report a young girl with classic Bartter disease (type III) with severe hypokalemia (< or = 2.0 mmol/l) who developed a prolonged heart rate-corrected QT interval of 510 ms (upper reference 430 ms) and ST segment depression in all leads. Holter electrocardiography was performed (with a plasma potassium level of 2.0 mmol/l) and it disclosed a stable sinus rhythm, a prolonged correct QT interval, more-evident ST segment depression during an increase in heart rate, a few single premature ventricular complexes, and nocturnal conduction abnormalities such as second-degree atrioventricular block 2:1. In the light of these results, the treatment was modified by increasing indomethacin from 1.5 to 3 mg/kg per day and adding spironolactone at a dose of 5 mg/kg per day. After 10 days, plasma potassium levels increased to 2.7 mmol/l and electrocardiographic abnormalities regressed. No other cardiac abnormalities were noted when the serum potassium was maintained > 2.5 mmol/l. In conclusion, this case report supports the link between arrhythmic events and chronic renal hypokalemic alkalosis in renal tubular disorders. We highlight the importance of standardizing the use of rest electrocardiography and 24-h Holter monitoring to diagnose arrhythmic events in children with severe hypokalemic renal disorders, especially in those with a plasma potassium < 2.5 mmol/l. The importance of beginning early medical treatment, to improve plasma potassium levels and reverse cardiac abnormalities, is emphasized.
- [show abstract] [hide abstract]
ABSTRACT: A case of an adult with Bartter's syndrome (hyperplasia of the juxtaglomerular complex with hyperaldosteronism and hypokalemic alkalosis) is described; the patient had the unusual manifestation of cardiomyopathy, probably secondary to severe hypokalemia. Results of metabolic studies and kidney biopsy were consistent with Bartter's syndrome; angiographic and hemodynamic findings were abnormal. The cardiomyopathy was confirmed at autopsy after the patient's sudden death. Conclusions from this case are that severe hypokalemia can pose a serious threat both immediately in the form of dangerous arrhythmias and in the long term in the form of cardiomyopathy.The American Journal of Cardiology 01/1978; 40(6):995-9. · 3.21 Impact Factor
- [show abstract] [hide abstract]
ABSTRACT: Potassium deficiency predisposes to cardiac arrhythmias culminating in syncope or sudden death. Because of the uncertainty related to the possible occurrence of such cardiac arrhythmias in the context of normotensive-hypokalemic tubulopathies, 19 European pediatric nephrologists with a large experience of normotensive-hypokalemic tubulopathies were asked to answer a questionnaire. The responses suggest that inherited normotensive-hypokalemic tubulopathies per se do not strongly predispose to dangerous cardiac arrhythmias. However, cardiac arrhythmias may be acutely precipitated by drugs that prolong the QT interval, by diarrhea, or vomiting, and perhaps even by physical activity. Finally, the likelihood of dangerous arrhythmias in normotensive-hypokalemic tubulopathy is currently unknown.Pediatric Nephrology 09/2003; 18(8):729-30. · 2.94 Impact Factor
Article: Sudden death in young athletes.New England Journal of Medicine 10/2003; 349(11):1064-75. · 51.66 Impact Factor